New Mexico, 2014

Damaging Wind in New Mexico, July 17, 2014

July 17, 2014 · NWS EPZ · 1 event in 1 county or zone

A stationary boundary was setup near the Rio Grande Valley with easterly surface winds bringing dew points around 60F to the area. Upper level flow was out of the northwest on the back side of a trough which provided sufficient shear for isolated severe thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A stationary boundary was setup near the Rio Grande Valley with easterly surface winds bringing dew points around 60F to the area. Upper level flow was out of the northwest on the back side of a trough which provided sufficient shear for isolated severe thunderstorms to develop. Numerous trees and power lines were reported down in Alamogordo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 17, 1:23 PM MST, 6 hours 17 minutes earlier.

Area forecast discussion, Jul 17, 1:23 PM MST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
223 PM MDT THU JUL 17 2014

.SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THE REST OF THIS AFTERNOON AND THIS EVENING. SOME OF THE STORMS
MAY PRODUCE MODERATE TO HEAVY RAINFALL WITH LOCALIZED FLOODING
POSSIBLE. THUNDERSTORM ACTIVITY WILL DECREASE ON FRIDAY AND THE
WEEKEND AS HIGH PRESSURE BUILDS OVER THE REGION. ISOLATED LOWLAND
AND SCATTERED MOUNTAIN THUNDERSTORMS WILL OCCUR THROUGH NEXT WEEK.
DAY TIME TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL THIS
WEEKEND THROUGH THE FIRST PART OF NEXT WEEK.

&&

.DISCUSSION...
ISOLATED SHOWERS AND THUNDERSTORMS ARE CURRENTLY DEVELOPING OVER
THE MOUNTAINS IN THE GILA REGION AND SACRAMENTO MOUNTAIN AREA
THIS AFTERNOON. WITH A NORTHWEST FLOW OVER THE AREA AND THE LAST
PART OF AND UPPER TROUGH MOVING THROUGH THE REGION...THE AIR MASS
REMAINS MOIST AND UNSTABLE WITH FURTHER SCATTERED THUNDERSTORM
DEVELOPMENT EXPECTED THIS AFTERNOON AND TONIGHT. STORMS WILL BE
MORE FREQUENT OVER THE MOUNTAINS AND AREAS EAST OF THE RIO GRANDE.
MODERATE TO HEAVY RAINFALL MIXED WITH SMALL HAIL WILL OCCUR FROM
THE STRONGER STORMS. LOCALIZED FLOODING ALONG DRAINAGES AND
ARROYOS IS POSSIBLE. FLASH FLOODING IS POSSIBLE FOR DRAINAGE
BASINS NEAR BURN SCARS IN THE GILA REGION. THESE STORMS WILL ALSO
PRODUCE WIND GUSTS UP TO 50 MPH. STORMS SHOULD BEGIN TO TAPER OFF
LATER THIS EVENING AS DRIER AND MORE STABLE FILTERS IN FROM THE
WEST.

FOR FRIDAY...THE REGION SHOULD START TO SEE A DECREASE IN SHOWER
AND THUNDERSTORM ACTIVITY AS HIGH PRESSURE ALOFT BEGINS TO BUILD
OVER THE STATE. ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE
MAINLY OVER THE MOUNTAINS...DUE TO RESIDUAL MOISTURE...DAY TIME
HEATING AND OROGRAPHIC LIFT. AN OLD FRONTAL BOUNDARY WILL LINGER
OVER PORTIONS OF OTERO AND HUDSPETH COUNTIES...WITH A HIGHER
FREQUENCY OF STORMS EXPECTED THERE FRIDAY AFTERNOON AND EVENING.
RAIN AMOUNTS ARE EXPECTED TO BE LIGHTER WITH SPOTTY ACCUMULATIONS.
WITH HIGH PRESSURE BUILDING ALOFT...TEMPERATURES WILL BEGIN TO
RISE ACROSS THE AREA THE NEXT SEVERAL DAYS. FRIDAY'S TEMPERATURES
WILL BE FEW DEGREES ABOVE NORMAL.

THE WEEKEND WILL SEE ONLY ISOLATED THUNDERSTORM ACTIVITY IN THE
AFTERNOON AND EARLY EVENING. INCREASING STABILITY AND SUBSIDENCE
FROM THE HIGH WILL SUPPRESS MOST CONVECTIVE ACTIVITY. BUT...A FEW
STORMS...MAINLY OVER THE MOUNTAINS...WILL STILL BE ABLE TO FORM
WITH DAY TIME HEATING AND FUELED BY RESIDUAL MOISTURE PRESENT IN
THE AREA. RAIN AMOUNTS WILL BE LIGHTER AND SPOTTY WITH VERY LITTLE
RAIN EXPECTED FOR THE LOWLANDS. DRY LIGHTNING AND WIND GUSTS
AROUND 50 MPH WILL ALSO OCCUR WITH ANY STORMS THAT MAY FORM.
TEMPERATURES WILL CONTINUE TO GET WARMER WITH AFTERNOON HIGHS NEAR
100 FOR PORTIONS OF THE LOWLANDS INCLUDING THE EL PASO METRO AREA.

FOR NEXT WEEK...THE AREA OF HIGH PRESSURE ALOFT WILL STILL BE IN
THE AREA BUT THE CENTER OF THE HIGH IS EXPECTED TO SLOWLY DRIFT
NORTH AS THE WEEK PROGRESSES. THIS WILL ALLOW AN EASTERLY AND
SOUTHEASTERLY FLOW TO SET UP OF OVER THE AREA AND BRING IN SOME
ADDITIONAL MOISTURE TO THE REGION. THIS WILL RESULT IN A GRADUAL
INCREASE IN THUNDERSTORM ACTIVITY THROUGH NEXT WEEK. THUNDERSTORM
DEVELOPMENT WILL REMAIN LARGELY ISOLATED MONDAY AND TUESDAY BUT
COULD BECOME MORE SCATTERED NEXT WEDNESDAY AND THURSDAY DUE TO
INCREASED MOISTURE AND A WEAK UPPER LEVEL WAVE MOVING THROUGH THE
REGION. DAY TIME TEMPERATURES WILL HOVER NEAR OR SLIGHTLY ABOVE
NORMALS NEXT WEEK.

&&

.AVIATION...VALID 18/0000Z - 19/0000Z
MOIST UNSTABLE AIR CONTINUES TO FLOW INTO THE REGION WHILE A COLD
FRONT APPROACHES FROM THE EAST. AS A RESULT SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING WITH
MOST ACTIVITY EAST OF THE RIO GRANDE AND OVER THE HIGHER MOUNTAINS.
A FEW STORMS WILL PRODUCE MVFR OF IFR CONDITIONS...MAINLY FROM LOW
VISIBILITIES DUE TO HEAVY RAINFALL. WIND GUSTS TO 50 MPH AND SMALL
HAIL ALSO POSSIBLE. STORM COVERAGE SHOULD DIMINISH AFTER 06Z.

&&

.FIRE WEATHER...
MOIST UNSTABLE AIR CONTINUES TO FLOW INTO THE REGION WHILE A COLD
FRONT APPROACHES FROM THE EAST. AS A RESULT SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING WITH MOST
ACTIVITY EAST OF THE RIO GRANDE AND OVER THE HIGHER MOUNTAINS. A FEW
STORMS WILL PRODUCE HEAVY RAINFALL WITH A RISK OF FLOODING. WIND
GUSTS TO 50 MPH AND SMALL HAIL ALSO POSSIBLE WITH ISOLATED STORMS.

HIGH PRESSURE ALOFT WILL BUILD OVER THE SOUTHWESTERN UNITED STATES
FRIDAY AND SATURDAY AND THIS WILL DIMINISH THUNDERSTORM COVERAGE
THROUGH EARLY NEXT WEEK.  TEMPERATURES WILL ALSO CLIMB TO AROUND 5
DEGREES ABOVE NORMAL SATURDAY AND SUNDAY. LOWEST RELATIVE HUMIDITY
WILL BE AROUND 20 TO 30 PERCENT THIS AFTERNOON AND FRIDAY
AFTERNOON...DECREASING TO 15 TO 25 PERCENT SATURDAY AND SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  97  74  99  75 /  20  10  10   0  10
SIERRA BLANCA           68  90  71  92  71 /  30  20  20  10  10
LAS CRUCES              69  96  72  98  72 /  20  10  10   0  10
ALAMOGORDO              70  95  73  98  71 /  30  20  20   0  10
CLOUDCROFT              50  74  53  76  53 /  40  30  30  20  20
TRUTH OR CONSEQUENCES   67  94  70  97  70 /  20  10  10  10  10
SILVER CITY             62  90  65  92  65 /  20  20  20  20  20
DEMING                  67  96  70  97  70 /  10  10  10   0  20
LORDSBURG               67  93  70  96  70 /  10  10  10   0  10
WEST EL PASO METRO      74  95  75  99  75 /  20  10  10   0  10
DELL CITY               67  94  70  95  74 /  30  20  20  20  20
FORT HANCOCK            71  97  74  98  76 /  20  20  20   0  10
LOMA LINDA              65  90  69  93  70 /  30  20  20  10  10
FABENS                  72  98  75  99  77 /  20  10  10   0  10
SANTA TERESA            71  97  72  99  74 /  20  10  10   0  10
WHITE SANDS HQ          69  94  72  96  73 /  20  20  20   0  10
JORNADA RANGE           65  95  68  96  68 /  20  10  10   0  10
HATCH                   67  95  70  96  70 /  20  10  10   0  10
COLUMBUS                70  95  73  96  72 /  10  10  10   0  10
OROGRANDE               69  96  72  98  72 /  30  10  10   0  10
MAYHILL                 58  80  61  83  61 /  40  30  20  20  20
MESCALERO               54  81  57  84  57 /  40  30  30  20  20
TIMBERON                52  80  55  82  55 /  40  30  20  20  20
WINSTON                 60  86  63  90  65 /  20  20  20  20  20
HILLSBORO               64  90  67  94  67 /  20  20  20  10  20
SPACEPORT               68  93  71  95  71 /  20  10  10   0  10
LAKE ROBERTS            57  87  60  89  61 /  20  20  20  20  20
HURLEY                  62  91  65  94  67 /  10  20  20  20  20
CLIFF                   61  93  66  95  61 /  10  20  20  20  20
MULE CREEK              59  91  61  94  60 /  10  20  20  20  20
FAYWOOD                 61  89  64  93  66 /  20  20  20  20  20
ANIMAS                  71  96  75  96  73 /  10  10  10  10  20
HACHITA                 69  95  72  95  72 /  10  10  10   0  10
ANTELOPE WELLS          71  96  74  97  70 /  10  10  10  10  20
CLOVERDALE              63  91  66  93  68 /  10  20  10  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/05 LUNDEEN/ROGASH
Hazardous weather outlook, Jul 17, 10:47 AM MST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1147 AM MDT THU JUL 17 2014

NMZ401>417-TXZ418>424-181800-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1147 AM MDT THU JUL 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EVENING. STORMS WILL BE MORE FREQUENT OVER THE
MOUNTAINS AND AREAS EAST OF THE RIO GRANDE. MODERATE TO HEAVY
RAINFALL WITH SMALL HAIL WILL OCCUR. LOCALIZED FLOODING ALONG
DRAINAGES...ARROYOS AND POORLY DRAINED ROADS WILL BE POSSIBLE NEAR
STORMS. WIND GUSTS UP TO 50 MPH MAY ALSO OCCUR NEAR STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER AND MORE STABLE CONDITIONS WILL LIMIT THUNDERSTORM ACTIVITY
TO MAINLY ISOLATED COVERAGE IN THE AFTERNOON AND EVENING. RAIN
AMOUNTS WILL BE LIGHTER AND SPOTTY WITH FLOODING POTENTIAL
DIMINISHED FOR MOST AREAS. WIND GUSTS AROUND 50 MPH WILL STILL BE
POSSIBLE WITH THESE HIGH BASED STORMS.

.SPOTTER INFORMATION STATEMENT...

IF YOU OBSERVE HAZARDOUS WEATHER OR FLOODING CALL OUR 800 NUMBER
OR TWEET US @NWSELPASO

LUNDEEN

In the hours before

Special weather statement, Jul 17, 4:32 PM MST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
532 PM MDT THU JUL 17 2014

NMZ410-411-180015-
NORTHERN DONA ANA COUNTY NM-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY
NM-
532 PM MDT THU JUL 17 2014

...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA COUNTY THROUGH
615 PM MDT...

AT 521 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF LEASBURG...MOVING SOUTH AT
10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  FAIRACRES...
  CORRALITOS...
  MESILLA...
  PICACHO...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3212 10673 3205 10701 3239 10708 3244 10687
TIME...MOT...LOC 2332Z 345DEG 10KT 3232 10695

FAUSETT
Special weather statement, Jul 17, 6:21 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
721 PM MDT THU JUL 17 2014

NMZ414>416-180200-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-SACRAMENTO
MOUNTAINS ABOVE 7500 FEET NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW
7500 FEET NM-
721 PM MDT THU JUL 17 2014

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 800
PM MDT...

AT 711 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 15 MILES EAST OF CLOUDCROFT...MOVING SOUTH AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  WEED...
  SACRAMENTO...
  MAYHILL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3261 10558 3297 10560 3302 10539 3286 10534
      3266 10535
TIME...MOT...LOC 0121Z 343DEG 11KT 3291 10547

FAUSETT
Special weather statement, Jul 17, 6:49 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
749 PM MDT THU JUL 17 2014

NMZ412-414>417-180230-
CENTRAL TULAROSA BASIN NM-EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET NM-OTERO MESA NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-WEST
SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
749 PM MDT THU JUL 17 2014

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 830
PM MDT...

AT 740 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF CLOUDCROFT...MOVING SOUTH AT
15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  TIMBERON...
  SUNSPOT...
  BLUFF SPRINGS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3261 10554 3255 10582 3292 10587 3295 10566
TIME...MOT...LOC 0149Z 348DEG 12KT 3285 10575

FAUSETT
Special weather statement, Jul 17, 7:22 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
822 PM MDT THU JUL 17 2014

TXZ420>424-180315-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-SALT BASIN TX-
SOUTHERN HUDSPETH HIGHLANDS TX-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY TX-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-
822 PM MDT THU JUL 17 2014

AT 820 PM MDT STRONG THUNDERSTORMS WITH HEAVY RAIN WERE OVER SOUTHERN
HUDSPETH COUNTY...MOVING SOUTHEAST AT 10-15 MPH. THESE STORMS MAY
PRODUCE HEAVY RAIN WITH VISIBILTY LESS THAN 1 MILE...WIND GUSTS OF
UP TO 45 MPH AND SMALL HAIL. THE STRONGEST STORMS ARE CURRENTLY
BETWEEN ESPERANZA AND SIERRA BLANCA AT 820 PM. BE VERY CAREFUL IF
DRIVING ALONG I-10 IN THIS AREA.

PARK
Special weather statement, Jul 17, 7:29 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
829 PM MDT THU JUL 17 2014

NMZ414-416-417-180315-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-OTERO MESA
NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
829 PM MDT THU JUL 17 2014

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 915
PM MDT...

AT 824 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 16 MILES EAST OF TIMBERON...MOVING SOUTH AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  PINON...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3241 10544 3268 10553 3273 10535 3253 10535
      3253 10526 3246 10523
TIME...MOT...LOC 0229Z 344DEG 16KT 3262 10540

PARK
Special weather statement, Jul 17, 7:37 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
837 PM MDT THU JUL 17 2014

NMZ412>417-180315-
CENTRAL TULAROSA BASIN NM-EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET NM-OTERO MESA NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET
NM-SOUTHERN TULAROSA BASIN NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW
7500 FEET NM-
837 PM MDT THU JUL 17 2014

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 915
PM MDT...

AT 827 PM MDT...LAW ENFORCEMENT REPORTED A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF TULAROSA...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS OF DENSE BLOWING DUST WILL LIKELY ACCOMPANY THIS
STORM...REDUCING VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  CLOUDCROFT...
  ALAMOGORDO...
  BURRO FLATS...
  MOUNTAIN PARK...
  SUNSPOT...
  LA LUZ...
  HIGH ROLLS...
  BOLES ACRES...
  BLUFF SPRINGS...
  OLIVER LEE STATE PARK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3273 10552 3262 10598 3304 10602 3310 10587
TIME...MOT...LOC 0237Z 320DEG 22KT 3297 10588

FAUSETT

The radar

The Holloman AFB radar (KHDX), 26 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otero

When
July 17, 7:40 PM MST to 7:50 PM MST
Where
Otero County, 1.05 mi SE of Alamogordo
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.890, -105.956

Reports of trees down across the county from winds. Car windows were broken and a roof was blown off a trailer home in Alamogordo. A transformer fell into a tree and the tree then fell into a house. About 2000 people in the area were without power for several hours. Some locally dense blowing dust was also reported with the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533350.